Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 9, NWS Honolulu, HI

January 20, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 20, 2010, 6:47 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2010, 6:47 PM HST (04:47 UTC)
Expired
Jan 21, 2010, 3:33 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WWHW70 PHFO 210447
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
647 PM HST WED JAN 20 2010


HIZ026-211400-
/O.NEW.PHFO.WI.Y.0009.100121T0447Z-100121T1400Z/
KOHALA-
647 PM HST WED JAN 20 2010

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM HST THURSDAY. 

EAST TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN
BE EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OBJECTS AROUND HOMES AND BUSINESSES. THESE STRONG
WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HOUSTON
1 follow-up statement
254 
WWHW70 PHFO 211333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST THU JAN 21 2010

HIZ026-211445-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-100121T1400Z/
KOHALA-
333 AM HST THU JAN 21 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

GUSTY TRADE WINDS WILL CONTINUE TODAY...BUT SHOULD REMAIN BELOW
WIND ADVISORY LEVELS.

$$

HARRISON/HOUSTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:30 PM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 20, 3:30 PM HST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST WED JAN 20 2010

.SYNOPSIS...
TRADE WINDS WILL REMAIN GUSTY THROUGH THURSDAY AS HIGH PRESSURE
PASSES TO OUR NORTH. TRADES WILL THEN WEAKEN RAPIDLY AND VEER TO
SOUTHERLIES THURSDAY NIGHT. AN APPROACHING COLD FRONT IS EXPECTED TO
REACH THE ISLANDS SATURDAY AFTERNOON...WITH ANOTHER EXPECTED NEXT
TUESDAY. EACH FRONT WILL BE ACCOMPANIED BY INCREASED CLOUDS AND
SHOWERS. THE FRONT EXPECTED SATURDAY WILL SLOWLY DISSIPATE ACROSS
THE EASTERN HALF OF THE STATE SUNDAY AND MONDAY.

&&

.DISCUSSION...
THERE IS LITTLE OR NO CHANGE IN FORECAST PHILOSOPHY FROM SIX HOURS
AGO. WHILE TRADE WINDS ARE POISED TO RETURN BRIEFLY TO THE MAIN
HAWAIIAN ISLANDS...WE WILL SEE A PAIR OF FRONTS PASS ACROSS OR
APPROACH THE ISLANDS DURING THE FORECAST PERIOD. A 1027 MB HIGH NEAR
32N164W...ABOUT 700 MILES NORTH NORTHWEST OF THE MAIN ISLANDS...IS
MOVING EASTWARD IN THE WAKE OF A DEEP LOW NOW PASSING INTO NORTHERN
CALIFORNIA. GUSTY TRADE WINDS WILL PERSIST ACROSS THE ISLANDS
THROUGH THURSDAY AS THIS HIGH STEEPENS OUR PRESSURE GRADIENT.
HOWEVER...THE STORM TRACK PATTERN IS PROGRESSIVE AND THIS HIGH WILL
RAPIDLY MOVE EAST AND WEAKEN AS ANOTHER LOW MOVES IN FROM THE
NORTHWEST. THIS LOW...DRAGGING A FRONT TO ITS SOUTH AND
SOUTHWEST...WILL PASS NORTH OF THE MAIN ISLANDS FRIDAY. THE FRONT
WILL THEN REACH KAUAI SATURDAY MORNING AND CONTINUE MOVING SOUTHEAST
TOWARD THE BIG ISLAND...WASHING OUT SUNDAY AND MONDAY EITHER ACROSS
THAT ISLAND OR ACROSS THE ALENUIHAHA CHANNEL.

AS THE FRONT APPROACHES...TRADE WINDS WILL DIMINISH AND VEER TO
SOUTHEASTERLIES AND SOUTHERLIES. THIS WILL HAPPEN RATHER RAPIDLY
LATE THURSDAY INTO THURSDAY NIGHT. VOGGY CONDITIONS MAY RETURN TO
THE ISLANDS DURING THIS TIME...POSSIBLY LASTING BEYOND FRONTAL
PASSAGE. THE FRONT WILL ALREADY BE WEAKENING AS IT ARRIVES...WITH
MOST OF THE UPPER SYSTEM SUPPORT LOCATED NORTH OF 30N. WE EXPECT
INCREASED CLOUDS AND SHOWERS ACROSS THE ISLANDS ALONG THE FRONTAL
BOUNDARY...BUT LITTLE OR NO FLOOD POTENTIAL. GFS SHOWS CONDITIONS
DRYING OUT RAPIDLY BEHIND THE FRONT...AND ALONG THE FRONT NEAR THE
BIG ISLAND SUNDAY AND MONDAY AS THE BOUNDARY DISSIPATES.

THE FOLLOWING HIGH WILL BE WEAK AND CONSIDERABLY CLOSER TO THE
ISLANDS THAN THE ONE CURRENTLY TO OUR NORTHWEST...RESULTING IN
SLUGGISH POST-FRONTAL WINDS INTO EARLY NEXT WEEK. EXPECT THE ONSET
OF LOCAL LAND AND SEA BREEZES DURING THIS TIME AND A POSSIBLE
CONTINUATION OF VOGGY CONDITIONS. GFS SHOWS A SECOND FRONT WILL
APPROACH THE ISLANDS NEXT TUESDAY...BRINGING ANOTHER CLOUD AND
SHOWER INCREASE.

&&

.MARINE...
WAVEWATCH III SHOWS A NEW NORTHWEST SWELL ARRIVING
TONIGHT...PRODUCING SURF JUST BELOW ADVISORY LEVEL HEIGHTS
THURSDAY...THEN GRADUALLY DECLINING THROUGH FRIDAY. WHILE THE TRADES
ARE FORECAST TO DIMINISH THURSDAY...SMALL CRAFT ADVISORY CONDITIONS
WILL STILL EXIST DUE TO HIGH COMBINED SEAS. THE SMALL CRAFT ADVISORY
IS THEREFORE EXTENDED FOR ALL WATERS THROUGH THURSDAY
AFTERNOON...WITH THE THREAT SHIFTING FROM WIND-RELATED TO
SEAS-RELATED THROUGH THE DAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN
WATERS.

&&

POWELL

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.